Texas teacher placed on leave for talking about her wife

From Newsweek:

An elementary school teacher in Texas was suspended after she allegedly spoke about her sexual orientation with her students, officials said Tuesday.

Charlotte Anderson Elementary art teacher Stacy Bailey, 31, was suspended with pay in September. Officials with the Mansfield Independent School District (ISD) said it received complaints from parents about her discussing her sexual orientation with students. …

District officials said the teacher was not suspended over her request to include LGBTQ language in its nondiscrimination policy. Instead, the district said, Bailey was suspended because she “insists that it is her right and that it is age appropriate for her to have ongoing discussions with elementary-aged students about her own sexual orientation, the sexual orientation of artists, and their relationships with other gay artists.”

“Parents have the right to control the conversation with their children, especially as it relates to religion, politics, sex/sexual orientation, etc.,” the statement continued.

Now, it could be the case that the school district simply phrased this poorly. But such a policy as stated would be disingenuous in the extreme. On its face, this stance presents an appearance of neutrality, treating sexual orientation altogether as something to be discussed by students’ parents and guardians rather than their teachers. But in practice, it’s hard to imagine such a policy being applied neutrally at all. Continue reading

Posted in Transphobia and prejudice | Tagged , | Leave a comment

Your mileage may vary: Trans women and erectile function

One common question asked by trans women considering hormone therapy is how this may affect their ability to have penetrative sex. Antiandrogens and estrogen can impair erectile function, reducing spontaneous erections, responsiveness to sexual arousal, and nocturnal erections — an effect noted by treatment protocols and guidelines. However, the extent of that impairment can be unpredictable for a given individual. Among communities offering advice on transition, a variety of folk wisdom on how this can affect trans women’s experience of sex has proliferated, with maxims such as “your mileage may vary”: you won’t know its effects on you for certain without finding out firsthand. Continue reading

Posted in Biology of transition, Endocrinology, Sexuality | Tagged , , , | Leave a comment

Cyproterone acetate and meningioma risk in trans women

Disclaimer: I am not a doctor, and this is not medical advice. Do not take any medication without appropriate medical supervision.

Cyproterone acetate (CPA) is a hormonal medication commonly used as an antiandrogen for trans women, as well as in birth control pills and in the treatment of acne, hirsutism, PCOS, precocious puberty, and prostate cancer. While CPA is unapproved in the United States, it is widely used elsewhere as a component of trans women’s hormone therapy.

Rarely, use of CPA has been associated with the growth of meningioma, a usually-benign brain tumor that develops from the membranes covering the brain. The symptoms of meningioma can vary based on its location, and broadly include headaches, muscle weakness, double vision or vision loss, seizures, and memory loss. However, many meningiomas cause no symptoms and may be found incidentally during brain scans (Chamberlain, 2015). About 70% of meningiomas have progesterone receptors (Blitshteyn, Crook, & Jaeckle, 2008), and meningiomas occur about twice as often in those assigned female (Wiemels, Wrensch, & Claus, 2010). CPA has a strongly progestogenic action, suggesting a mechanism by which use of CPA can promote the growth of these tumors. Continue reading

Posted in Endocrinology, Health care, Oncology, Transgender medicine | Tagged , , , | Leave a comment

5 things to know about transgender depersonalization

“…I was a dispassionate observer of my own life. The person who went through the motions wasn’t the observer-me. Whenever the acting-me felt any emotions, the observer-me recognized the emotions but didn’t feel them herself.”

1.

Chronic depersonalization is a distressing dissociative condition characterized by feelings of “unreality” or “no self”, and it occurs at an elevated rate among trans people. Also known as depersonalization disorder or depersonalization-derealization syndrome, sufferers of this condition perceive themselves as emotionally distanced and separated from their experience of self and their perception of the world [1]. While their grasp of reality is intact, they perceive themselves as not truly feeling their own emotions, and have a sense that the world is flat, lifeless, or lacking in meaning or depth. Depersonalization disorder is chronic and unremitting; most individuals experience its onset in adolescence, while others report it being present since their childhood [2]. Studies have found that trans people are anywhere from 3 to 18 times more likely to experience this chronic syndrome compared to the general population [3], and depersonalization has been a theme of numerous personal accounts and memoirs of trans people for decades [4, 5]. Continue reading

Posted in Depersonalization, Gender dysphoria, Health care, Psychology and psychiatry, Transgender medicine | Tagged , , | 1 Comment

Bicalutamide, a new anti-androgen for trans women and girls

Disclaimer: I am not a doctor, and this is not medical advice. Do not take any medication without appropriate medical supervision.

Zinnia JonesPreviously I’ve looked at low-cost alternatives to GnRH analogue puberty blockers for trans adolescents, including medroxyprogesterone acetate, spironolactone, cyproterone acetate, and norethindrone. One new option for trans girls has recently been studied: bicalutamide (Casodex), an oral nonsteroidal anti-androgen used to block testosterone in cases of prostate cancer.

Bicalutamide works by directly blocking the action of androgens at the androgen receptor. It is not an antimineralocorticoid like spironolactone, a glucocorticoid and synthetic progestin like cyproterone acetate, or a DHT blocker like finasteride or dutasteride. For this reason, bicalutamide may be an option for trans women who can’t tolerate the side effects of other anti-androgens, and past publications on hormonal treatment have listed bicalutamide as having a potential role in HRT. Continue reading

Posted in Endocrinology, Trans youth, Transgender medicine | Tagged , , , | 1 Comment